Alert archive / Utah / Flash Flood Warnings in 2015
Flash Flood Warning 68, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Oct 18, 2015, 8:55 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 18, 2015, 8:55 PM MDT (02:55 UTC)
- Expired
- Oct 19, 2015, 12:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 43 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1028 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
875
WGUS55 KSLC 190255
FFWSLC
UTC025-053-190600-
/O.NEW.KSLC.FF.W.0068.151019T0255Z-151019T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
855 PM MDT SUN OCT 18 2015
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL KANE COUNTY IN UTAH...
EAST CENTRAL WASHINGTON COUNTY IN UTAH...
* UNTIL MIDNIGHT MDT
* AT 853 PM MDT...DOPPLER RADAR INDICATED SEVERAL THUNDERSTORMS
PRODUCING HEAVY RAINFALL OVER THE EASTERN PORTION OF ZION NATIONAL
PARK.
* FLASH FLOODING WILL OCCUR ACROSS THE EAST FORK OF THE VIRGIN
RIVER...CLEAR CREEK...KEYHOLE CANYON AND OTHER SLOT CANYONS IN
WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3724 11286 3718 11286 3715 11299 3724 11295
$$
CRK2 follow-up statements
134 WGUS75 KSLC 190438 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1038 PM MDT SUN OCT 18 2015 UTC025-053-190600- /O.CON.KSLC.FF.W.0068.000000T0000Z-151019T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KANE UT-WASHINGTON UT- 1038 PM MDT SUN OCT 18 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES... AT 1036 PM MDT...FLASH FLOODING FROM EARLIER RUNOFF CONTINUES ACROSS PORTIONS OF WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES. SLOT CANYONS SUCH AS PINE CREEK...CLEAR CREEK...KEYHOLE CANYON AND OTHER AREA SLOT CANYONS AS WELL AS THE PORTION OF THE EAST FORK OF THE VIRGIN RIVER WITHIN ZION NATIONAL PARK WILL CONTINUE TO EXPERIENCE FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. && LAT...LON 3724 11286 3718 11286 3715 11299 3724 11295 $$ CRK
564 WGUS75 KSLC 190553 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1153 PM MDT SUN OCT 18 2015 UTC025-053-190602- /O.EXP.KSLC.FF.W.0068.000000T0000Z-151019T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KANE UT-WASHINGTON UT- 1153 PM MDT SUN OCT 18 2015 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES WILL EXPIRE AT 1200 AM MDT... MODERATE RAINFALL CONTINUES ACROSS WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES. THIS WILL LIKELY CONTINUE TO CAUSE ENHANCED RUNOFF IN THE AREA...HOWEVER THE THREAT FOR FLASH FLOODING HAS DIMINISHED. LAT...LON 3724 11286 3718 11286 3715 11299 3724 11295 $$ CRK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 2:35 PM MDT, 6 hours 20 minutes earlier.
Area forecast discussion, Oct 18, 2:35 PM MDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 235 PM MDT SUN OCT 18 2015 .SYNOPSIS...AN APPROACHING PACIFIC STORM SYSTEM WILL MOVE EAST ACROSS THE GREAT BASIN EARLY IN THE WEEK. COOL AND UNSETTLED CONDITIONS ASSOCIATED WITH THE STORM WILL IMPACT MUCH OF THE STATE THROUGH MIDWEEK. && .SHORT TERM (THROUGH 12Z WEDNESDAY)... WATER VAPOR LOOP SHOWS A CLOSED LOW MAKING ITS WAY INTO THE WESTERN GREAT BASIN. AMDAR 400-250MB WIND OBSERVATIONS SHOW A 50-80KT CYCLONIC JET OVER THE EASTERN PACIFIC INTO THE WESTERN GREAT BASIN. GOES/RAP/12Z SLC RAOB INDICATE THE PRECIPITABLE WATER VALUE RANGES BETWEEN 0.33" NORTHEAST MOUNTAINS...TO 0.75"-1.00" MOST VALLEYS. FLASH FLOOD WATCH CONTINUES THROUGH TONIGHT FOR MOST OF SOUTHERN UTAH. DEWPOINTS HAVE RISEN INTO THE 50S ACROSS MOST VALLEYS...WITH UPPER 50S ACROSS SOUTHERN UTAH. FORECAST SOUNDINGS CONTINUE TO INDICATE WARM CLOUD DEPTH GREATER THAN 6FKT ACROSS SOUTHERN UTAH...CONDUCIVE TO HEAVY RAINFALL ESPECIALLY DURING DESTABILIZATION MID TO LATE AFTERNOON. CONVECTION WILL BE DEEPER AND MORE VIGOROUS TODAY GIVEN APPROACHING DYNAMICS (DIFFLUENCE ALOFT/JET SUPPORT) AND BETTER INSTABILITY SHOWN BY SHORT RANGE ENSEMBLES. EFFECTIVE SHEAR INCREASES AT OR ABOVE 35KTS TODAY SO ORGANIZED CONVECTIVE ACTIVITY MAY BE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL AND MARGINALLY SEVERE WINDS WITH THE STRONGEST STORMS. REINFORCING ENERGY MAKES ITS WAY THROUGH THE BACKSIDE OF THE APPROACHING TROUGH TOMORROW WHICH WILL START THE PROCESS OF A HARD SPLIT WITH A CLOSED LOW EVENTUALLY DEVELOPING OVER ARIZONA. BAROCLINIC ZONE SHOULD MAKE ITS WAY ACROSS NORTHWEST UTAH TOMORROW STARTING TO LIMIT CONVECTIVE CHANCES UP THAT WAY...ESPECIALLY BY WEDNESDAY. WITH COOLING...COLUMN MOISTURE DECREASES ACROSS THE REGION BUT IT WILL STILL BE QUITE MOIST. THE FLASH FLOOD POTENTIAL LOOKS TO BECOME MORE ISOLATED TOMORROW AND FOCUS ACROSS SOUTHEAST UTAH. DEPENDING ON DETAILS REGARDING THE DEVELOPMENT OF THE ARIZONA CLOSED LOW FEATURE...WOULD EXPECT CLOUDS/SHOWERS TO EXPAND BACK NORTHWEST INTO SOUTHERN UTAH TUESDAY. ALSO WILL HAVE TO MONITOR FOR POTENTIALLY GUSTY DOWNSLOPE/CANYON WINDS ACROSS WASHINGTON COUNTY TUESDAY NIGHT SHOULD THE GRADIENT SET UP AS CURRENTLY ADVERTISED. .LONG TERM (AFTER 12Z WED)... MODELS ARE SIMILAR AT THE START OF THE LONG TERM PERIOD WITH THE CLOSED LOW CENTERED NEAR THE NRN END OF THE GULF OF CALIFORNIA. THE EC SHOWS A MORE CONCENTRIC FEATURE WHILE THE GFS HAS A LOBE EXTENDING NORTH UP THROUGH MOST OF UT. THE GFS SOLUTION WOULD IMPLY THE THREAT OF PRECIP WOULD EXTEND FARTHER NORTH ON WED WHILE THE EC WOULD KEEP IT MORE OVER THE SOUTH AND EAST. WRAPAROUND MOISTURE KEEPS THE PRECIP THREAT GOING INTO THU BEFORE THE LOW FINALLY MOVES EAST AND RIDGING SPREADS IN FROM THE NORTHWEST THU NIGHT/FRI. HAVE TRENDED THE FORECAST TOWARDS THE EC IDEAS AS IT HAS CONSISTENTLY BEEN HANDLING THE EVOLUTION OF THESE CLOSED LOWS BETTER THAN THE GFS SINCE THE END OF SEPTEMBER. TEMPERATURE REBOUND GOING INTO THE WEEKEND UNDER THE RIDGE AS THE AIRMASS DRIES OUT. THE RIDGE FLATTENS A BIT ON SUN AS A WEAK WAVE PASSES WELL TO THE NORTH BUT EXPECT THE CWA TO STAY DRY. && .AVIATION...SOUTHERLY WINDS WILL CONTINUE AT THE SLC TERMINAL INTO TONIGHT. SHOWERS WITH A CHANCE OF THUNDERSTORMS WILL BEGIN TO IMPACT THE TERMINAL BETWEEN 21-23Z CONTINUING UNTIL ABOUT 04-05Z. THESE WILL LIKELY CAUSE ERRATIC AND GUSTY WINDS AT THE TERMINAL WITH A CHANCE OF CEILINGS AT OR BELOW 5000 FEET AGL. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR UTZ016-019>021-518. WY...NONE. && SHORT TERM...ROGOWSKI LONG TERM/AVIATION...WILENSKY FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Oct 18, 5:54 AM MDT, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 554 AM MDT SUN OCT 18 2015 UTZ001>016-019>021-517-518-WYZ021-191200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 554 AM MDT SUN OCT 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP RAPIDLY ACROSS WESTERN UTAH DURING THE LATE MORNING AND AFTERNOON HOURS. THESE SHOWERS AND STORMS WILL SPREAD EAST ACROSS THE REMAINDER OF THE OUTLOOK AREA DURING THE AFTERNOON HOURS. LOCALLY HEAVY RAINFALL IS EXPECTED WITH THE STRONGER SHOWERS AND STORMS...ESPECIALLY ACROSS FAR WESTERN AND SOUTHERN UTAH THIS AFTERNOON AND THROUGH THE OVERNIGHT HOURS. FLASH FLOODING IS POSSIBLE ACROSS THE FLOOD PRONE AREAS OF EXTREME SOUTHERN UTAH. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR EXTREME SOUTHERN UTAH BEGINNING THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND ISOLATED THUNDERSTORMS WILL REMAIN WIDESPREAD ACROSS THE OUTLOOK AREA MONDAY THROUGH MONDAY NIGHT. COLDER AIR MOVING INTO THE AREA WILL BRING SNOW LEVELS LOW ENOUGH FOR SOME ACCUMULATING SNOWS AT THE HIGHER ELEVATIONS. THE STORM SYSTEM THAT BROUGHT THE PRECIPITATION TO THE OUTLOOK AREA WILL SHIFT SOUTH INTO SOUTHERN ARIZONA AND STRENGTHEN ON TUESDAY. PRECIPITATION WILL SHIFT SOUTH WITH THE STORM AND CONCENTRATE OVER THE SOUTHERN THROUGH EAST-CENTRAL UTAH MIDWEEK. THE REMAINDER OF THE OUTLOOK AREA WILL RECEIVE ISOLATED SHOWERS THROUGH MIDWEEK...FOLLOWED BY DRIER AND SOMEWHAT WARMER CONDITIONS TOWARDS THE OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Oct 18, 3:22 PM MDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
322 PM MDT SUN OCT 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST WENDOVER 40.74N 114.02W
10/18/2015 M58 MPH TOOELE UT MESONET
WENDOVER AIRPORT AWOS
&&
LCLocal storm report, Oct 18, 4:52 PM MDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
452 PM MDT SUN OCT 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLASH FLOOD ZION NP 37.22N 112.99W
10/18/2015 WASHINGTON UT PARK/FOREST SRVC
FLASH FLOODING IN SPRY...PINE AND OTHER ASSORTED CANYONS
ON THE EAST SIDE OF ZION NATIONAL PARK.
&&
LCSpecial weather statement, Oct 18, 5:54 PM MDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
554 PM MDT SUN OCT 18 2015
UTZ001-002-005-007-190030-
CACHE VALLEY/UTAH PORTION UT-GREAT SALT LAKE DESERT AND MOUNTAINS UT-
WASATCH MOUNTAINS I-80 NORTH UT-NORTHERN WASATCH FRONT UT-
554 PM MDT SUN OCT 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WEBER...NORTHEASTERN
BOX ELDER AND WESTERN CACHE COUNTIES UNTIL 630 PM MDT...
AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS OVER THE NORTHERN PORTION OF THE GREAT
SALT LAKE...MOVING NORTHEAST AT 50 MPH.
WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
LOGAN...BRIGHAM CITY...TREMONTON...SNOWVILLE...CACHE...PERRY...
WELLSVILLE...WILLARD...BEAR RIVER CITY...MANTUA...CORINNE...
CLARKSTON...TRENTON...PLYMOUTH...HOWELL...BENSON...SOUTH WILLARD...
RIVERSIDE...PETER AND GARLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.
&&
LAT...LON 4199 11322 4200 11211 4189 11191 4173 11187
4137 11194 4124 11256 4151 11253 4167 11265
4179 11280 4194 11319
TIME...MOT...LOC 2352Z 246DEG 47KT 4195 11301 4183 11270 4171 11255
4155 11243 4137 11244
LCLocal storm report, Oct 18, 6:17 PM MDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
617 PM MDT SUN OCT 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 9 N LAKESIDE 41.33N 112.86W
10/18/2015 M68 MPH BOX ELDER UT MESONET
GUNNISON ISLAND MESONET SITE.
&&
LCSpecial weather statement, Oct 18, 6:31 PM MDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 631 PM MDT SUN OCT 18 2015 UTZ016-019-518-190100- UTAH'S DIXIE AND ZION NATIONAL PARK UT-SOUTHERN UTAH MOUNTAINS UT- SOUTHWEST UTAH UT- 631 PM MDT SUN OCT 18 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WASHINGTON COUNTY UNTIL 700 PM MDT... AT 631 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 18 MILES WEST OF SANTA CLARA...OR 20 MILES SOUTH OF BEAVER DAM...MOVING NORTHEAST AT 40 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... BEAVER DAM...ENTERPRISE...MOTOQUA...GUNLOCK...GOLDSTRIKE AND VEYO. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3701 11405 3760 11405 3760 11364 3701 11376 TIME...MOT...LOC 0031Z 240DEG 33KT 3722 11396 MPS
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 6:06 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 39 min |
| Oct 18, 6:31 PM MDT | Special Weather Statement | SLC | Washington | 29 min |
| Oct 18, 11:34 PM MDT | Areal Flood Advisory | SLC | Carbon | 86 min |
| Oct 19, 2:55 AM MDT | Flash Flood Warning | SLC | Garfield, Kane | 4 hr |
| Oct 19, 4:35 AM MDT | Special Weather Statement | SLC | 40 min |
Nearby
Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.